Severe Bradycardia After Anesthesia Before Electroconvulsive TherapyBirkenhäger, Tom K. MD, PhD*; Pluijms, Esther M. MD*; Groenland, Theo H. MD†; van den Broek, Walter W. MD, PhD*The Journal of ECT: March 2010 - Volume 26 - Issue 1 - p 53-54 doi: 10.1097/YCT.0b013e3181b00f5b Case Report Abstract Author Information Postanesthesia bradycardia or asystole before electroconvulsive therapy (ECT) occurs very infrequently but is a potentially fatal complication of pre-ECT anesthesia. The optimal strategy for the prevention of its recurrence is unclear because the use of premedication with atropine may not always be successful. In this article, we present the case of a 21-year-old man with schizophrenia who developed bradycardia directly after receiving succinylcholine during the first 3 ECT sessions. Replacing succinylcholine with mivacurium seemed to be a successful strategy in preventing bradycardia during the final 9 ECT sessions. From the Departments of *Psychiatry, and †Anaesthesiology, Erasmus Medical Centre, Rotterdam, The Netherlands. Received for publication May 5, 2009; accepted May 6, 2009. Reprints: Tom K. Birkenhäger, MD, PhD, Department of Psychiatry, Erasmus Medical Centre, PO Box 2040, 3000 CA, Rotterdam, the Netherlands (e-mail: email@example.com). © 2010 Lippincott Williams & Wilkins, Inc.